Oklahoma, 2017

Tornadoes and Hail in Oklahoma, April 25, 2017

April 25, 2017 · NWS OUN · 25 events in 10 counties and zones

As a cold front swept through into abundant moisture on the evening of the 25th, storms fired along and near the front with several of them becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold front swept through into abundant moisture on the evening of the 25th, storms fired along and near the front with several of them becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 25, 2:47 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 25, 2:47 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 PM CDT Tue Apr 25 2017

.DISCUSSION...
An active pattern is expected this week and into the weekend with
several chances for convection, some of which may be severe, and
potential for heavy rain/flooding. Forecast challenges will be
timing and coverage of precipitation tonight through early
tomorrow, late Thursday/Thursday night, and late Friday through
the first half of the weekend, as well as temperatures.

Latest water vapor channel imagery loop shows high level moisture
streaming northeastward across the southern and central Plains ahead
of an amplifying trough now moving through the Rockies. Mean
west-southwesterly flow observed in this morning's sounding at
Norman has transported warm/well-mixed air from the high terrain
to our west over an increasingly moist boundary layer. This
capping elevated mixed layer is expected to suppress convection
through the rest of the afternoon. Within the larger deepening
trough centered over the Rockies, an embedded shortwave trough is
seen in WV imagery. Short term model guidance moves this
shortwave/PV anomaly across the area this evening providing
some forcing.

Latest surface analysis shows the cold front extending from near
Medford to just south of Watonga to near Sayre. This is most
evident in the wind and pressure fields from surface observations.
A sharpening temperature gradient and deeper frontal circulation
should combine with ascent from aforementioned shortwave trough in
a conditionally unstable environment for thunderstorms to form by
early-mid evening near and just behind the front. Further south,
along a sharpening moisture gradient/dryline extending from just
west of El Reno to near Lawton, thunderstorm initiation is
unlikely. Dryline circulation is too weak and capping inversion
too strong for sustained deep convection. Thunderstorms should
first form in northeast Oklahoma and build southwestward to around
OKC metro area. There are some uncertainties on spatial details of
the forecast with regard to convective coverage (i.e., how far
southwest convection will develop) and so the gradient of
precipitation probabilities is fairly steep in the vicinity of the
metro. Suite of CAMs including SSEO/HRRR/ARW/NMM all all in
reasonable agreement and generally support the above scenario.

Thunderstorms that form should primarily be behind the cold front
and slightly elevated limiting the tornado threat in an otherwise
favorable environment with regards to low level shear.
Strengthening low level jet this evening will elongate
hodographs and results in fairly strong 0-1km helicity. However,
low level thermodynamics immediately behind the front won't be
favorable for tornadoes. We'll have to monitor the evolution of
the convection within proximity to the front, but current
indications are that the primary threat will be large hail.
Moderate instability and strong deep layer shear will support
organized/sustained updrafts supportive of significant hail, but
storm mode may quickly evolve to linear limiting the hail size to
golf balls. An exception would be if thunderstorms are the far
southwest end can remain discrete long enough and sustain strong
mid-level rotation for long enough to favor larger hail sizes.

Thunderstorms should generally shift southeast of the area through
the night with some showers still possible, across the entire area
through at least midday tomorrow. Showers will be supported by a
second more amplified shortwave moving through, although the
environment will not be as moist/conditionally unstable so
deep/intense convection is not expected. The exception may be
across the far southeast for a period mainly early tomorrow,
especially if timing of the second wave is slower than currently
anticipated. Temperatures will be much cooler as stratus persists
limiting diabatic heating and cold advection behind the front
continues. High temperatures will be nearly 20 degrees below
mid/late April normal.

The next system of interest emerges from the Rockies and moves
toward the area on Thursday. By afternoon some convection is
possible mainly across the northwest where modest returning
moisture will meet with modest ascent from the shortwave trough.
This shortwave will quickly lift northeast during the night with
just some residual convection left across mainly the northeast
third of the area where there is a weak isentropic ascent signal
in model guidance.

Medium range guidance has been inconsistent for the very end of
the week into the weekend. Current indications are that a deep
closed low will evolve over the Great Basin region on Friday and
continue moving southeast toward new Mexico by early Saturday.
Ridging to the east is quite amplified and mean meridional flow
between the two across our area will result in the northward
transport of deep moisture. Nevertheless, we will be on the
western periphery of building southeast ridge and this will tend
to limit chances of convection for our area during the day Friday.
There is some uncerainty in how/when the necessary large scale
forcing for convective development will move east. Medium range
guidance is in decent agreement with ECMWF/EPS mean all slightly
slower but more closed off/anomalous. GFS/GEFS camp is slightly
quicker. In either case, as ascent spreads over an increasingly
moist and conditionally unstable air mass, thunderstorms will
development. PWAT values nearing or exceeding the 90th percentile
and nearly maximum values for GEFS climatology (i.e., nearly the
highest values the ensemble has forecast for this time of year)
will contribute to the potential for heavy rainfall and potential
for flooding. At least a brief period of anomalous integrated
vapor transport seen in Ensemble Situational Awareness Tables also
supports the heavy rain/flooding threat. Severe thunderstorms will
be possible too although the trend toward more meridional mean
flow and anomalous moisture may favor more of a heavy
rain/flooding episode. Details on convective hazards will be
refined as the event nears and mesoscale details are refined.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  54  42  70 /  40  20  10  10
Hobart OK         48  59  43  76 /  20  20   0  10
Wichita Falls TX  55  60  46  82 /  10  20   0   0
Gage OK           42  58  43  72 /  40  20   0  20
Ponca City OK     47  54  40  64 /  50  20  10  10
Durant OK         62  66  44  74 /  60  60   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/12
Hazardous weather outlook, Apr 25, 10:48 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Tue Apr 25 2017

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Tue Apr 25 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms late this
afternoon and tonight across parts of Oklahoma.

Location...
The Enhanced Risk area is east of a line from Cushing to McLoud
and Cromwell. A Slight Risk area surrounds the Enhanced Risk and
is east of a line from Ponca City to Guthrie to Tuttle to Byars
and Calvin. A Marginal Risk surrounds the Slight Risk area and is
east of a Medford to Enid to Kingfisher to Lawton line and north
of a Lawton to Comanche to Ardmore to Atoka line.

Timing...
After 7 pm this evening.

Impacts...
Large hail up to the size of golf balls.
Damaging winds up to 70 mph.
Isolated Tornadoes

Discussion...
Scattered strong to severe thunderstorms are expected to develop
from southeast Kansas southwest into portions of north central
and central Oklahoma by early this evening. These storms will be
forming near a cold front that is expected to be located near the
I-44 corridor. Large hail and damaging winds will be the primary
hazards as storms move north of the boundary and become elevated.
However, any storm that remains near or just ahead of the the
cold front will have the potential to produce a tornado. This
activity is expected to move east out of the area by late evening.

Additional storm development is possible throughout the night
tonight near the cold front as it moves east and southeast. Storms
will most likely organize into lines as they move east or
northeast and continue to have a large hail and damaging wind
threat.

Other isolated to scattered weaker non-severe thunderstorms are
expected to occur across parts western north Texas and western and
northwestern Oklahoma tonight. Gusty winds would be the main
hazard with any of these storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Heavy rainfall/flooding...
Locally heavy rainfall and small scale flooding may be possible
with thunderstorms tonight, mainly along and east of I-35.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms across parts of
southeastern Oklahoma Wednesday morning where large hail and
damaging wind gusts along with locally heavy rainfall may
be possible.

Thunderstorm chances will return to northern Oklahoma Thursday
afternoon and night. No severe storms are expected Thursday
afternoon and night.

Severe thunderstorms will also be possible Friday afternoon
through Saturday. All severe hazards will be possible Friday
into Saturday.

.Heavy Rainfall...
Heavy rainfall and flooding will be possible Friday afternoon
through Saturday from showers and thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/30

In the hours before

Special weather statement, Apr 25, 4:08 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE APR 25 2017

OKZ013-020-252245-
Payne OK-Noble OK-
508 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and
southeastern Noble Counties Until 545 PM CDT...

AT 507 PM CDT, a strong thunderstorm was located near Lake Carl
Blackwell, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
      3618 9682 3609 9731 3617 9734 3636 9703
TIME...MOT...LOC 2207Z 241DEG 34KT 3616 9723

..speg.
Special weather statement, Apr 25, 5:21 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
621 PM CDT TUE APR 25 2017

OKZ019-020-252345-
Payne OK-Logan OK-
621 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and east
central Logan Counties Until 645 PM CDT...

AT 618 PM CDT, a strong thunderstorm was located 4 miles northwest of
Langston, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to dime size...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3607 9694 3594 9727 3597 9739 3616 9731
      3616 9705
TIME...MOT...LOC 2318Z 226DEG 24KT 3599 9730

BRB
Special weather statement, Apr 25, 5:35 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CDT TUE APR 25 2017

OKZ019-260000-
Logan OK-
635 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Logan County Until
700 PM CDT...

AT 634 PM CDT, a strong thunderstorm was located near Meridian,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3601 9729 3597 9727 3597 9724 3596 9722
      3594 9720 3594 9717 3595 9714 3580 9714
      3572 9721 3573 9742 3601 9732
TIME...MOT...LOC 2334Z 211DEG 35KT 3583 9730

BRB

The radar

The Vance AFB radar (KVNX), 107 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Noble

When
April 25, 5:52 PM CST
Where
Noble County, 3.34 mi W of Morrison
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.290, -97.070

Hail, Noble

When
April 25, 5:56 PM CST
Where
Noble County, 3.11 mi ESE of Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.300, -97.070

Hail, Oklahoma

When
April 25, 6:41 PM CST
Where
Oklahoma County, Midwest City
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -97.390

Hail, Lincoln

When
April 25, 7:53 PM CST
Where
Lincoln County, 1.12 mi W of Stroud
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.750, -96.680

Hail, Payne

When
April 25, 8:00 PM CST
Where
Payne County, 3.35 mi E of Cushing
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.980, -96.700

Hail, Garvin

When
April 25, 8:10 PM CST
Where
Garvin County, 1.79 mi SE of Maysville
Measured
1.5 in hail
Reported by
Public
Coordinates
34.800, -97.390

Hail, McClain

When
April 25, 9:00 PM CST
Where
McClain County, 0.69 mi N of Newcastle
Measured
1.25 in hail
Reported by
Public
Coordinates
35.260, -97.600

Hail, Cleveland

When
April 25, 9:09 PM CST
Where
Cleveland County, 2.98 mi SSW of Moore
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.300, -97.510

Hail, Cleveland

When
April 25, 9:10 PM CST
Where
Cleveland County, 2.15 mi SSE of Moore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.310, -97.480

Tornado, Pontotoc

When
April 25, 9:13 PM CST to 9:14 PM CST
Where
Pontotoc County, 5.02 mi NNW of Byng to 5.03 mi N of Byng
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.930, -96.694

Trees and power poles were damaged in extreme northern Pontotoc County.

Hail, Cleveland

When
April 25, 9:15 PM CST
Where
Cleveland County, 2.36 mi SSE of Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -97.420

Hail, Cleveland

When
April 25, 9:22 PM CST
Where
Cleveland County, 2.99 mi NNW of Noble
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -97.410

Hail, Cleveland

When
April 25, 9:25 PM CST
Where
Cleveland County, 2.68 mi SE of Norman
Measured
1.5 in hail
Reported by
Public
Coordinates
35.190, -97.410

Hail, Cleveland

When
April 25, 9:25 PM CST
Where
Cleveland County, 2.68 mi NE of Noble
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.170, -97.360

Thunderstorm Wind, Cleveland

When
April 25, 9:40 PM CST
Where
Cleveland County, 4.83 mi NE of Slaughterville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.130, -97.260

Tree damage was reported near 120th avenue and Maguire road.

Hail, Hughes

When
April 25, 9:42 PM CST
Where
Hughes County, 0.69 mi N of Holdenville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.090, -96.400

Hail, Cleveland

When
April 25, 9:43 PM CST
Where
Cleveland County, 2.36 mi ENE of Lake Thunderbird Dam
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -97.180

Tornado, Hughes

When
April 25, 9:50 PM CST to 9:52 PM CST
Where
Hughes County, 0.38 mi SE of Holdenville to 1.3 mi ENE of Holdenville
Rating
EF0
Path length
1.25 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.076, -96.395

A few trees were damaged and there was some roof damage to some homes and businesses as a small tornado moved northeast across the south and east side of Holdenville.

Hail, Pottawatomie

When
April 25, 9:57 PM CST
Where
Pottawatomie County, Brooksville
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
35.200, -96.970

Hail, Pontotoc

When
April 25, 10:23 PM CST
Where
Pontotoc County, 8.31 mi N of Vanoss
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.880, -96.880

Hail, Pontotoc

When
April 25, 10:25 PM CST
Where
Pontotoc County, 0.89 mi NW of Vanoss
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.770, -96.880

Hail, Pontotoc

When
April 25, 10:32 PM CST
Where
Pontotoc County, 5.15 mi W of Ada
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.780, -96.770

Hail, Pontotoc

When
April 25, 10:39 PM CST
Where
Pontotoc County, 6.94 mi WSW of Byng
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.840, -96.790

Hail, Pontotoc

When
April 25, 10:40 PM CST
Where
Pontotoc County, 3.47 mi ENE of Vanoss
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.770, -96.810

Thunderstorm Wind, Hughes

When
April 25, 10:45 PM CST
Where
Hughes County, 0.23 mi N of Holdenville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.083, -96.400

Winds caused roof damage. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692747, 692748, 692749, 692750, 692751, 692752, 692753, 692754, 692755, 695125, 692756, 692757, 692758, 692759, 692760, 692761, 692762, 691735, 692763, 692764, 692765, 692766, 692767, 692768, 694277.